Prospective Study of Venous Thromboembolism in Patients With Head and Neck Cancer After Surgery.
ABSTRACT IMPORTANCE Venous thromboembolism (VTE) is associated with significant morbidity and mortality in surgery patients, but little data exist on the incidence of VTE in head and neck cancer surgical patients. OBJECTIVE To determine the incidence of VTE in postoperative patients with head and neck cancer. DESIGN, SETTING, AND PARTICIPANTS A prospective study of 100 consecutive patients hospitalized at a tertiary care academic surgical center who underwent surgery to treat head and neck cancer. Routine chemoprophylaxis was not used. On postoperative day (POD) 2 or 3, participants received clinical examination and duplex ultrasonographic evaluation (US). Participants with negative findings on clinical examination and US were followed up clinically; participants with evidence of deep venous thrombosis (DVT) or pulmonary embolism (PE) were given therapeutic anticoagulation. Participants with superficial VTE underwent repeated US on POD 4, 5, or 6. Participants were monitored for 30 days after surgery. MAIN OUTCOME AND MEASURE Total number of new cases of VTE (superficial and deep) identified within 30 days of surgery and confirmed on diagnostic imaging. RESULTS Of the 111 participants enrolled, 11 withdrew before completing the study; thus, 100 participants were included. The overall incidence of VTE was 13%. Eight participants were identified with clinically significant VTE: 7 DVT and 1 PE. An additional 5 participants had asymptomatic lower extremity superficial VTE detected on US alone. Fourteen percent of patients received some form of postoperative anticoagulation therapy; the rate of bleeding complications in these patients (30.1%) was higher than that in patients without anticoagulation therapy (5.6%) (P = .01). CONCLUSIONS AND RELEVANCE Hospitalized patients with head and neck cancer not routinely receiving anticoagulation therapy after surgery have an increased risk of VTE. Bleeding complications are elevated in patients receiving postoperative anticoagulation.